Hail, Knox
- When
- September 24, 1:55 PM EST
- Where
- Knox County, 0.69 mi S of East Warren
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.120, -69.200
Penny to quarter size hail piled up several inches in a few spots.
Isolated thunderstorms developed near the Midcoast of Maine on the afternoon of the 24th, at least one of which produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Isolated thunderstorms developed near the Midcoast of Maine on the afternoon of the 24th, at least one of which produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 24, 8:50 AM EST, 5 hours 5 minutes earlier.
Area Forecast Discussion
National Weather Service Gray ME
950 AM EDT Tue Sep 24 2019
.SYNOPSIS...
An upper low spinning overhead keeps showers mainly across the
mountains and areas north through the day and part of tonight
with showers possible further south this afternoon. Cooler air
invades in the meantime, with seasonable temperatures expected
today and tomorrow, and skies gradually clearing tomorrow as
high pressure briefly builds. The next system approaches
Thursday with a cold front crossing late in the day with
possible showers. High pressure takes us into the weekend.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
945am Update...Not much change to the forecast this morning.
Partly cloudy skies are expected to become mostly cloudy as
afternoon cu builds, especially over the mountains. Temperatures
on track to climb into mid 70s over the coastal plain, with mid
60s over the mountains.
730AM Update...Forecast is on track with mainly minor edits to
sky and PoPs according to latest radar and satellite trends. A
broad area of clearing has formed over southern NH and SW ME as
the dry slot associated with the departing low moves overhead.
Previously...
This morning, a surface low pressure center continues to shift
eastward into the Canadian Maritimes, taking with it the broad
area of rain associated with its cold front and another
associated with an upper- level trough axis. Meanwhile, the
closed low aloft will continue to spin overhead with favorable
NWerly upslope winds. This will dictate the forecast for today
with widespread clouds and scattered to numerous showers across
the mountains and to the north, to a lesser extent further
south. The best chances for showers south of the mountains come
this afternoon with a trough axis advecting around the upper
low. Cold advection aloft will help to increase lapse rates, so
have again included a slight chance of thunder with dynamic
forcing aloft possibly tapping into tall/skinny CAPE.
Temperature wise, 850 mb temperatures will tumble through the
day, starting about 8-12C this morning and falling to 6-8C by
day's end. So while we start relatively warm, in the 50's and
60's, a strong NW/SE gradient will exist today as cooler air
comes in faster toward the north combined with upslope clouds
and showers limiting solar input. This shakes out to highs in
the low /mid- 60s across the north versus warmer readings in the
low/mid-70's to the south.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
The aforementioned upper low exits NE and 850mb temperatures
bottom out Tuesday night into Wednesday morning with high
pressure nudging in from the south, extending a ridge axis
into New England by the afternoon. With this, scattered cumulus
will gradually clear from SW to NE. 850mb temperatures aloft
around 6-7C yield temperatures in the upper 60s to low 70s. High
pressure nudging in during the afternoon suggests a sea breeze
is likely to develop, which could limit coastal high
temperatures during the afternoon.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Thursday a cold front will cross the region. A short wave moving out
of the Great Lakes will help to drag the front through the
area. As the front moves through some gusty winds, around
25-30mph are possible and have increased the windspeed slightly
to reflect the strong FROPA and unstable lowest levels in the
forecast soundings. While a line of showers is likely
thunderstorms are less so as deep moisture is missing element
for thunderstorms. Some very weak CAPE will exist as there is a
mid level layer with steeper lapse rates and this may be enough
to get some isolated thunder along the front especially given
the timing of peak heating, but overall we're getting late in
the year to really see our warm and muggy conditions typical of
thunderstorms with FROPA.
Friday into Saturday a ridge will build into the area. While the
high pressure and clear skies will allow for good radiational
cooling on Saturday morning, the warm airmass will mean
temperatures will only drop to the low 40's even in the
sheltered valleys.
By the end of the weekend the long wave pattern will switch to a
high amplitude trough across western North America and ridge
across eastern North America. Northern New England remains on
the periphery of the ridge, keeping us from the brunt of the
record breaking heat some locations to our south will see
however overall temperatures will remain very mild for
September.
With the ridge built up to our west that sets the stage for a
ridge runner MCS/short wave to move southeast out of Ontario
and through our region on Tuesday afternoon.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Short Term...
An upper low continues to spin over the region with ample
moisture availability. Periods of IFR fog are likely early this
morning at sheltered valley sites HIE/LEB. Light southwesterly
winds will shift westerly to northwesterly through today with
upslope showers and MVFR cloud decks likely north of the
mountains. Otherwise, sct/bn VFR cumulus is likely across the
rest of area today with a low chance of showers during the
afternoon. Thunder this afternoon cannot be ruled out, however
confidence in where remains low. Tonight, LIFR/IFR fog is
possible in normal valley locations.
Long Term...Cold front will cross the region on Thursday with
some gusty winds and showers as the front moves through. High
pressure will build in for Friday and Saturday before another
weak front moves through on Sunday.
&&
.MARINE...
Short Term...An area of low pressure will cross east into the
Gulf of Maine and Bay of Fundy today with west-southwest winds
early today turning westerly to northwesterly by this evening
at 5-10 kts. A stray shower is possible during the afternoon but
overall dry weather is expected with high pressure extending up
the eastern seaboard by Wednesday. Winds and seas are expected
to stay below SCA criteria.
Long Term...A cold front will cross the Gulf of Maine late
Thursday which may bring gusty winds and a Small Craft Advisory
may be needed. High pressure builds in for
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory for hazardous seas until 6 PM EDT this
evening for ANZ150-152-170-172.
&&
SYNOPSIS...Casey
NEAR TERM...Casey
SHORT TERM...Casey
LONG TERM...Curtis
AVIATION...Casey/Curtis
MARINE...Casey/CurtisHazardous Weather Outlook National Weather Service Gray ME 403 AM EDT Tue Sep 24 2019 MEZ007>009-012>014-018>028-NHZ001>015-250815- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 403 AM EDT Tue Sep 24 2019 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-250815- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 403 AM EDT Tue Sep 24 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Gray ME 223 PM EDT Tue Sep 24 2019 MEZ020-021-025-026-241900- Androscoggin-Kennebec-Lincoln-Sagadahoc- 223 PM EDT Tue Sep 24 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL KENNEBEC... SOUTHEASTERN ANDROSCOGGIN...WEST CENTRAL LINCOLN AND NORTHWESTERN SAGADAHOC COUNTIES... At 223 PM EDT, a strong thunderstorm was located near Litchfield, or 7 miles north of Topsham, moving northeast at 20 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Gardiner, Topsham, Wiscasset, Litchfield, Lisbon, Bowdoin, Bowdoinham, Dresden, Richmond, West Gardiner and Sabattus. This includes the following highways... Interstate 295 between mile markers 35 and 48. Interstate 95 between mile markers 92 and 99. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4405 6970 4397 7001 4405 7009 4421 6989 TIME...MOT...LOC 1823Z 237DEG 19KT 4404 6999
Special Weather Statement
National Weather Service Gray ME
241 PM EDT Tue Sep 24 2019
MEZ026>028-241915-
Coastal Waldo-Lincoln-Knox-
241 PM EDT Tue Sep 24 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KNOX...SOUTH
CENTRAL WALDO AND EAST CENTRAL LINCOLN COUNTIES...
At 241 PM EDT, a strong thunderstorm was located near Thomaston, or 8
miles west of Rockland, moving northeast at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Rockland, Camden, Lincolnville, Thomaston, Rockport, Hope, Cushing,
Appleton, Friendship, Union, Waldoboro and Searsmont.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4413 6901 4414 6902 4412 6903 4403 6932
4413 6940 4435 6913 4416 6891
TIME...MOT...LOC 1841Z 232DEG 28KT 4412 6928Special Weather Statement National Weather Service Gray ME 245 PM EDT Tue Sep 24 2019 MEZ013-014-021-241930- Southern Franklin-Southern Somerset-Kennebec- 245 PM EDT Tue Sep 24 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KENNEBEC...SOUTH CENTRAL SOMERSET AND SOUTHEASTERN FRANKLIN COUNTIES... At 244 PM EDT, a strong thunderstorm was located 7 miles southwest of Norridgewock, or 11 miles northwest of Oakland, moving northeast at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Waterville, Fairfield, Skowhegan, Oakland, Madison, Clinton, Belgrade, Norridgewock, Benton, Canaan, Cornville, Smithfield, Rome, Mercer, Starks, New Sharon and Vienna. This includes Interstate 95 between mile markers 133 and 139. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4452 6994 4469 7004 4486 6964 4462 6949 TIME...MOT...LOC 1844Z 246DEG 13KT 4464 6990
The Portland,ME radar (KGYX), 88 km away, was scanning. The volume nearest the first event began at 18:54 UTC.
4 hail. Local standard time, as filed.
Penny to quarter size hail piled up several inches in a few spots.
Quarter size hail fell near Rockland.
Half dollar size hail reported in the northern portion of North Haven.
Quarter size hail on the northeastern portion of North Haven.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857314, 857315, 857316, 857317.